Sign in
Download Opera News App

Health

 

Health Living

 

Disease prevention and treatment

Dangers of Taking Over The Counter Medicines

Over-the-counter (OTC) medicines are those that can be sold directly to people without a prescription. OTC medicines treat a variety of illnesses and their symptoms including pain, coughs and colds, diarrhea, constipation, acne, and others. Some OTC medicines have active ingredients with the potential for misuse at higher-than-recommended dosages.

Source: FHEHealth

How do people use and misuse OTC medicines?

Misuse of an OTC medicine means:

(a) Taking medicine in a way or dose other than directed on the package.

(b) Taking medicine for the effect it causes- for example, to get high.

(c) Mixing OTC medicines together to create new products.

Case Study of a Student that Drank 2 Bottles of Cough Syrup

In a case study by doctor Bernard, a clinical adjunct professor in Philadephia. He said cough syrup has particularly nasty effects, just like what happened with this patient, the student drank two bottles of over-the-counter cough medicine. This is what happened to her brain. The 21-year-old female student drank over-the-counter cough syrup, called dextromethorphan she heard her friends talk about it, after drinking the two bottles she had a seizure due to a drug overdose. Intoxication from a nonmedical dose begins between 15 and 30 minutes after ingestion, as the stomach digests the drug, and the effects typically last for 3-6 hours. At 1500 mg or more, a person is likely to overdose on dextromethorphan. Common behavioral symptoms from DXM overdose include hyperexcitability and somnolence. If a person displays either, or both, of these symptoms, they may be experiencing an overdose. Also, if a person appears to experience hallucinations or psychosis, they may be overdosing on DXM.

Dangerous physical symptoms of dextromethorphan overdose include tachycardia, slow breathing, changes in blood pressure and body temperature, and seizures. It is important to get help for a person suffering from a DXM overdose before these symptoms begin because they are more likely to lead to coma or death.

If you have any questions, please feel free to ask in the comment section below, we are here to provide you with educational information. Also don't hesitate to like, share and follow this opera news account for more on health and fitness tips.

Content created and supplied by: LIZZYhealthmedia (via Opera News )

OTC

COMMENTS

Load app to read more comments